Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Shreveport, LA

March 18, 2018Sabine County, Texas; Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 18, 2018, 9:22 PM CDT for Sabine County, Texas; Sabine Parish, Louisiana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2018, 9:22 PM CDT (02:22 UTC)
Expired
Mar 18, 2018, 9:37 PM CDT
In force
15 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sabine Parish, LA, Sabine County, TX

The radar

The Ft Polk radar (KPOE), 56 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 4:06 PM CDTSevere Thunderstorm WatchSPC6 hr
Mar 18, 9:11 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS54 KSHV 190222
SVRSHV
LAC085-TXC403-190315-
/O.NEW.KSHV.SV.W.0041.180319T0222Z-180319T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
922 PM CDT SUN MAR 18 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sabine Parish in northwestern Louisiana...
  Southeastern Sabine County in eastern Texas...

* Until 1015 PM CDT

* At 921 PM CDT, a severe thunderstorm was located near Mayflower, or
  9 miles west of Toledo Bend Dam, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Columbus and Fairmount. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Toledo Bend, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3132 9383 3143 9324 3136 9324 3136 9339
      3128 9344 3128 9353 3124 9356 3123 9354
      3119 9355 3117 9358 3118 9363 3116 9382
TIME...MOT...LOC 0221Z 267DEG 32KT 3116 9373 

HAIL...<.75IN
WIND...60MPH
 
$$

19
1 follow-up statement
574 
WWUS54 KSHV 190237
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
937 PM CDT SUN MAR 18 2018

LAC085-TXC403-190246-
/O.CAN.KSHV.SV.W.0041.000000T0000Z-180319T0315Z/
Sabine LA-Sabine TX-
937 PM CDT SUN MAR 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SABINE PARISH IN
NORTHWESTERN LOUISIANA AND SOUTHEASTERN SABINE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Louisiana...and eastern Texas.

LAT...LON 3132 9383 3143 9324 3136 9324 3136 9339
      3128 9344 3128 9353 3124 9356 3123 9354
      3119 9355 3117 9358 3118 9363 3116 9382
TIME...MOT...LOC 0235Z 267DEG 32KT 3117 9357 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 7:40 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 18, 7:40 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
740 PM CDT Sun Mar 18 2018

.AVIATION...
For the 19/00Z TAF period, a mix of VFR/MVFR cigs are observed at
our terminals this evening with convection advancing into our east
Texas sites. Some storms may be strong to severe this evening with
the primary threats of large hail and damaging winds. Convection
is expected to weaken overnight as it shifts east into Louisiana
with most of it remaining along and south of the I-20 corridor.
Most of this convection should be ending or exiting the area by
19/06Z with MVFR cigs lingering through daybreak Monday morning
with some patchy fog also possible. Improvement in conditions will
come by mid to late morning with skies gradually clearing through
midday. Winds will be generally light and somewhat variable this
evening and overnight, then trend westerly on Monday with speeds
increasing to around 15-20 kts with higher gusts nearing 30 kts.

/19/

&&

.PREV DISCUSSION... /issued 419 PM CDT Sun Mar 18 2018/

UPDATE...
Just sent an update to the zone package concerning SVR Watch #11
which is now in effect until 11 pm cdt. Convection has rapidly
developed east of the dryline across portions of Central Texas
between Waco and College Station. Additional storms are trying to
to develop closer to the dryline south and west of FTW. Still some
uncertainity if these storms can hold together as they move our
way but present Meso Analysis showing CAPE values upwards of 2500
J/KG near LFK. We will see how this changes as we move into the
evening hours.

Updated zones already sent...13.

PREV DISCUSSION... /issued 259 PM CDT Sun Mar 18 2018/

DISCUSSION...
Much uncertainty exists with tonight's evolution for strong to
severe thunderstorms as daytime trends and the lack of short term
prog consistency leads to a low confidence forecast. The favorable
factors include a closed trough of low pressure aloft which will
take on a slight negative tilt as it moves into the OK/TX Pnhdl
region this evening, paralleling the OK/KS boarder late tonight
with this feature in NE OK by 12z Mon. Accompanying the trough is
a 110kt upper level jet which will quickly swing east southeast
down the Red River Valley of N TX and S OK into our area late
tonight. The unfavorable factors (and they are huge) resides
closer to the sfc and that is a backdoor cool front which was
enhanced by early morning convection across our southern zones
which as of 19z was located near a HEZ...MNE...PRX line with any
sfc based instability residing along and to the southwest of this
line. SPC Mesoanalysis Page showing 1500+ CAPE values existing
along and southwest of a line from the Lower Toledo Bend Reservoir
to near Tyler, Tx. but it appears that a considerable capping
inversion still exits across this region given the fact that low
clouds have remained across this region much of the day. After
talking to SPC, they are in agreement that the Slight Risk of
Severe Thunderstorms tonight across much of SW AR will likely
need to be trimmed back for the above reasons.

Now having said all this, the backdoor frontal boundary should
begin to return northward overnight across Northern Louisiana, at
least as far north as the I-20 Corridor which seems plausible
given the fact that a 996mb Sfc Low will track eastward underneath
the stacked Upper Level Low across N OK tonight which should
result in increasing instability overnight across N LA but it may
be too little too late with much of the overnight upper forcing
remaining well north and west of the surging eastward dryline to
our west and the returning frontal boundary. Thus, the best
opportunity for our region to see any significant convection
overnight will depend on convective initiation taking place
somewhere across North Central Tx closer to the dryline/frontal
merger with these storms likely pushing east southeast through the
evening hours. How long they can maintain themselves into our
region will be greatly dependent on the returning warm front
overnight. Short term progs are in poor agreement concerning all
the above factors with some not showing much if any convection
occurring overnight at all across the warm sector which is again
very plausible. If the storms develop to our west, any storms
that can maintain their intensity into our region from the west
this evening will have the capability to produce large hail and
damaging wind gusts and an isolated tornado cannot be ruled out.
For this reason, have left chance pops going overnight to account
for the uncertainty.

The dryline will come surging eastward during the day Monday with
much drier dewpoints and stronger west to east winds in its wake.
Pressure gradient is such that a Lake Wind Advisory will likely
become necessary for at least the northern two-thirds of our
region on Monday with convection ending early Monday morning
across our eastern half ahead of the dryline. A secondary trough
of low pressure aloft will follow the closed low Monday night
bringing with it a cold front which should traverse our region
quickly Monday night bringing with it strong northwest winds and
much cooler temperatures. Should be a significant cu field
in the wake of this second trough which could result in some
wrap-around showers Monday Night into Tuesday across our northern
and northeastern most zones but nothing more than slight chance
variety pops are warranted attm. The cooler temperatures should
hang around through at least Wed before winds begin to turn
around to the south once again late Wed through the remainder of
the upcoming work week with the beginning of a warming trend by
the end of the week and a return to low end chance showers and
thunderstorms for portions of the area Friday Night into Saturday.

Thanks for the coordination this afternoon LZK/SPC...prelims to
follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  83  48  65 /  40  10  10  10
MLU  61  84  50  64 /  40  20  10  20
DEQ  49  78  43  62 /  40  10  20  10
TXK  53  80  47  63 /  40  10  10  10
ELD  57  80  45  63 /  40  20  20  20
TYR  55  78  46  66 /  40  10  10   0
GGG  56  81  47  65 /  40  10  10   0
LFK  61  85  47  70 /  40  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Mar 18, 3:36 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
336 PM CDT Sun Mar 18 2018

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-191200-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
336 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms, some strong to severe in
intensity, will be possible this evening into the overnight hours
near and south of a weak frontal boundary that extends just south
of the Red River of Northeast Texas into portions of Northern
Louisiana. These storms will develop across a strongly sheared
and moderately unstable air mass ahead of an upper level trough,
with some of these storms possibly becoming severe, producing
large hail, damaging winds, and possibly an isolated tornado. The
severe weather threat should diminish late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed this evening into the overnight
hours with the threat of severe weather.

ARZ050-051-059>061-OKZ077-191200-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
336 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

Scattered strong storms will be possible this evening into the
overnight hours. The greatest severe weather threat appears to be
south of the Middle Red River Valley of Southeast Oklahoma and
Southwest Arkansas at this time. However, some of these storms
could produce strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be necessary tonight.

13

In the hours before

Special weather statement, Mar 18, 7:53 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
753 PM CDT SUN MAR 18 2018

TXZ152-153-166-190145-
Nacogdoches TX-San Augustine TX-Shelby TX-
753 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES...
SOUTHWESTERN SHELBY AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 845
PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Melrose, or near Nacogdoches, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nacogdoches, Melrose, Martinsville, Appleby, Arcadia, Jericho and
Stockman.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
eastern Texas.

LAT...LON 3148 9479 3161 9482 3186 9432 3160 9415
TIME...MOT...LOC 0052Z 240DEG 21KT 3158 9457

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:53 PM CDTSpecial Weather StatementSHVNacogdoches52 min
Mar 18, 8:01 PM CDTSevere Thunderstorm WarningSHVNacogdoches, San Augustine, Shelby59 min
Mar 18, 8:28 PM CDTTornado WarningSHVSan Augustine, Shelby18 min
Mar 18, 8:37 PM CDTTornado WarningSHVSan Augustine, Shelby26 min
Mar 18, 8:44 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby46 min
Mar 18, 8:44 PM CDTSevere Thunderstorm WarningSHVAngelina, Sabine, San Augustine61 min
Mar 19, 4:30 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more15 hr
Mar 18, 8:39 PM CDTSevere Thunderstorm WarningSHVSabine66 min
Mar 18, 8:49 PM CDTTornado WarningSHVDe Soto, Natchitoches, Sabine41 min
Mar 18, 9:08 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River, Sabine33 min
Mar 18, 9:21 PM CDTTornado WarningSHVNatchitoches, Sabine19 min
Mar 18, 10:11 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Winn49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.